Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Paducah, KY

April 7, 1998Franklin County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 7, 1998, 8:00 PM CDT for Franklin County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 1998, 8:00 PM CDT (01:00 UTC)
Expired
Apr 7, 1998, 8:30 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Franklin County, IL

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS1 KPAH 080101 RRA
SVRPAH
ILC055-080130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CDT TUE APR 7 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHERN ILLINOIS

   ...FRANKLIN COUNTY

A SEVERE THUNDERSTORM IS EXPECTED TO MOVE THROUGH OR NEAR
HANAFORD BY 815 PM CDT.

AT 758 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WAS 15
MILES NORTH OF MARION ILLINOIS...NEAR WEST FRANKFORT. MOVEMENT WAS
NORTHEAST AT 40 MPH.

LARGE HAIL IS THE MAIN THREAT.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO WARNING.

PS/CN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 1:25 PM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, Apr 7, 1:25 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT TUE APR 7 1998

SURFACE MAP AT 07/17Z SHOWED LOW PRESSURE NEAR MKC WITH VERTICALLY
STACKED UPPER LOW (WELL DEFINED ON WATER VAPOR IMAGERY). VIS LOOP
AND SFC MAP SHOWS DRIER AIR WORKING EAST ACROSS SOUTHERN MISSOURI
AND WESTERN ARKANSAS. TO THE EAST OVER OUR AREA THE AIRMASS IS
DESTABLIZING...BUT NOTHING ON 88D ATTM. MAIN FCST ISSUES INCLUDE IS
THERE ANY CHC FOR CONVECTION THIS EVENING...THEN TSTMS/SHOWERS AGAIN
WEDNESDAY.

ETA DID A LITTLE BETTER JOB WITH LOW-TROP MSTR (NOT AS AGGRESSIVE AS
THE NGM)...BUT IS STILL A LITTLE TO HIGH WITH SFC DWPTS. WILL
COMPROMISE WITH ETA/NGM AND REALITY. FCST SOUNDINGS FROM BOTH THE
ETA/MESOETA FOR WESTERN KY SHOWED LARGE SCALE DRYING TO CONTINUE
THROUGH THE AFTERNOON...WITH MSTR FAIRLY SHALLOW AROUND 3-5K. DESPITE
SOME INSTABILITY...LACK OF SUFFICIENT MSTR LIKELY A BIG HINDRANCE TO
TSTM DEVELOPMENT FOR THE REST OF THE DAY...ESP SOUTHERN 2/3 OF FA.
STILL CANNOT COUNT OUT VERY SMALL CHC WITH BEST THREAT LIKELY NORTH
1/3 WHERE K-INDICES FCST TO STILL BE AROUND 20-24 THIS AFTERNOON.
ADAP BEST MOISTURE FLUX CONVERGENCE FROM NW KENTUCKY TO ST.
LOUIS...AND THIS AREA TO KEEP AN EYE ON.

FOR TONIGHT...LOW TROP DRYING CONTINUES...AND OVERALL SHOULD BE
MOSTLY CLEAR EVENTUALLY. BELIEVE DWPTS WILL LOWER A LITTLE...AND
MINS SHOULD BE BETWEEN FWC/FAN.

FOR WEDNESDAY...SECOND SHORTWAVE FORECAST TO MOVE FROM TEXAS
PANHANDLE TO NORTHWEST ARKANSAS. THIS WILL ALLOW FOR BETTER HEIGHT
FALLS AND MID LEVEL CAA...WHILE LOW-LEVEL MOISTURE BECOMES
ESTABLISHED BACK ACROSS THE CWFA. DECENT VERTICAL MOTION FIELD FCST
TO DEVELOP...BOUNDARY ACROSS EAST MISSOURI TO NORTHEAST ARKANSAS.
SHOWERS AND THUNDERSTORMS LIKELY...ESP TOWARD THE END OF THE DAY.
OTHERWISE...RETURN MSTR H9-H8 COULD MEAN SOME LOWER CLOUDS DVLPG
EARLIER IN THE DAY. ETA NOT AS AGGRESSIVE AS NGM...THINK AVERAGE
PARTLY CLOUDY GOOD CALL FOR NOW. AGAIN WOULD SPLIT FAN/FWC.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:16 PM CDTSevere Thunderstorm WarningPAHHamilton44 min
Apr 8, 6:36 PM CDTTornado WarningPAHMassac, Pope44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.